Texas, 2002

Hail in Texas, July 12, 2002

July 12, 2002 · NWS OUN · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 12, 1:45 PM CST, 15 minutes earlier.

Area forecast discussion, Jul 12, 1:45 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
245 PM CDT FRI JUL 12 2002

UPPER LOW FINALLY CLOSE ENOUGH TO GET CONVECTION GOING ALONG FRONT
ACROSS STATE THIS AFTN. THIS TREND WILL LIKELY CONT THIS
EVENING...PUSHING MOST OF THE ACTIVITY INTO SOUTHERN PORTIONS OF
CWA. FOR TONIGHT...INITIAL THINKING IS FOR GRADIENT OF POPS GOING
FROM NONE ACROSS NW/WC TO GOOD CHANCE IN SE. THIS WILL BE VERY
DEPENDENT ON LATEST TRENDS BEFORE PRESS TIME.

AFTER TONIGHT STILL MUCH UNCERTAINTY AS TO POSITION OF UPPER
LOW/TROUGH/SHEAR AXIS...WHAT EVER YOU WANT TO CALL IT...THROUGH
UPCOMING WEEKEND INTO NEXT WEEK. 500MB HEIGHT PATTERN IS RELATIVELY
FLAT ACROSS MUCH OF CENTRAL AND EASTERN CONUS AND MODELS ARE NOT
AGREEING AS TO WHERE THEY WANT SYSTEM TO TRAVERSE. WITH THIS SAID
WILL NOT STRAY TOO FAR FROM GOING FORECAST AND PLAY THE SCENARIO
SOMEWHERE IN BETWEEN ETA AND AVN POSITION. THEREFORE WILL KEEP LOW
POPS THROUGH WEEKEND WITH BELOW NORMAL TEMPS.

IN EXTENDED HAVE BEEN PLAYING THE AVN/MRF SOLUTION AND WILL CARRY
THAT FORWARD FOR NOW AND KEEP SLIGHT CHANCE TO LOW CHANCE CAT POPS
THRU THURSDAY WITH GRADUALLY WARMING TEMPS. WILL GO WITH A DRY
FRIDAY FOR NOW.

FCSTID =30
PRELIMINARY CCF NUMBERS...
OKC   66  86  67  87 /  20  20  20  30
HBR   65  87  66  88 /  20  10  10  20
SPS   69  88  68  89 /  40  20  20  30
GAG   60  85  61  87 /  10   0  10  10
PNC   64  84  65  86 /  20  20  20  30
DUA   68  86  67  87 /  50  40  20  30

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Jul 12, 11:07 AM CST, 2 hours 53 minutes before
OKZ004>048-050>052-TXZ083>090-122100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1207 PM CDT FRI JUL 12 2002

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND THIS EVENING ACROSS PARTS OF CENTRAL AND SOUTHERN OKLAHOMA
AND WESTERN NORTH TEXAS.  THE SLIGHT RISK AREA IS GENERALLY
SOUTH OF A LINE FROM ELK CITY TO BINGER TO OKLAHOMA CITY TO
SHAWNEE.

DISCUSSION...
OUTFLOW WINDS FROM THUNDERSTORMS ACROSS NORTHERN OKLAHOMA
THIS MORNING ALONG WITH A SOUTHWARD MOVING COLD FRONT WILL
BE THE FOCUS FOR SCATTERED TO NUMEROUS THUNDERSTORMS THIS
AFTERNOON.  TEMPERATURES ACROSS SOUTHERN OKLAHOMA AND
WESTERN NORTH TEXAS WILL WARM INTO THE UPPER 80S TO LOWER
90S THIS AFTERNOON.  THIS COMBINED WITH SURFACE DEWPOINTS IN
THE UPPER 60S TO LOWER 70S WILL CREATE A MODERATELY UNSTABLE
ATMOSPHERE.  A SHORTWAVE WILL CONTINUE TO MOVE SOUTH ACROSS
THE SOUTHERN PLAINS THIS AFTERNOON WHICH WILL CONTINUE TO
COOL TEMPERATURES IN THE MID LEVELS.  THIS WILL HELP INCREASE
THE RISK OF HAIL.  THE STRONGER THUNDERSTORMS THIS AFTERNOON
WILL BE CAPABLE OF PRODUCING HAIL TO THE SIZE OF NICKELS AND
WIND GUSTS OVER 60 MPH.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SAT JUL 13.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40  PERCENT.

OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT
7 AM SATURDAY...JULY 13TH.

The radar

The Altus AFB radar (KFDR), 78 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Clay

When
July 12, 2:00 PM CST
Where
Clay County, Petrolia
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.033, -98.233

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5303772.